My son is 8 yrs old and has down syndrome.dr. put him on 10 mg.of ritilan or something in that family and we are seein some aggresion (aggression) in the evening after med has worn off also has some trouble sleeping.i was wonderin is this normal
Ritalin is known to cause aggression ,I would refer you to this site and there are many others about this drug www.drugs.com/pro//ritalin.html It has been shown by experts that a good food supplement anti oxidant Vit C and Vit B complex has the same efficacy as Ritalin.. along with a good diet .good luck
Ritalin can certainly cause aggression IF it is given to someone who does not have ADHD or ADD. If a person does have AD/HD it should help with the aggression as they will gain more control over themselves. You didn't mention what the reason was that he was taking ritalin. If he does have AD/HD then when the meds wear off he may be going back to his normal self. I guess the question would be - did he have the same problems before he started the meds.
Another question would be exactly what is the med he is on? They all do have differences even though they are in the general stimulant family. But all of this does need to be discussed with your doctor. Meds and doses can be changed. And many times it just takes a bit of time for the childs body to adjust. And if the meds are helping him at school, then it might well be worth it to work at dealing with the side effects at home.
Finally, a good diet is always very important for a growing child. But, I have never seen a study that says a good diet - for a child with AD/HD - will have the same efficiency as Ritalin in terms of concentration or self control.
By the way working with a child who has down syndrome is not easy as you well know. Adding ADHD on top of that certainly does not help. If he does have ADHD - I highly suggest you get the book - "The ADD/ ADHD Answer book," by Susan Ashley. There is a lot of stuff in there that will help both you and him. Best wishes.
I would suggest that you check out many references online about the efficacy of Ritalin and Anti oxidants and fish oil ..I could give you links but there are a few to look up online if you put it in the search engine . Some folks want to just have most children taking drugs and do not want to even know that there are other avenue's out there ..this is part of the whole problem in this country now .. .
I know a child with downs that was placed on medication and it so opened up his world now. He was able to be in class with other kids and actually could sit and learn. With one on one help, his reading got to grade level and he was able to get potty trained which until then eluded him. His behavior beforehand madebeing in the classroom impossible. If your son has comorbid adhd along with his chromosomal issues and you are seeing marked improvement, then talk to his doctor about what is happening in the evening. Hopefully they could provide some suggestions and guidance.
I feel for you. Your days and evenings can be long and you have a lot to deal with. Best of luck to you and your child
It really comes down to if your child has ADHD. In the 5 years I have monitored the ADHD forum, I have never had a case reported where the parent said that oxidants and fish oil helped the symptoms. Consumer Reports in a very large study did find that 17% of the parents reported that supplements and vitamins helped a lot, and only 12% reported that fish oils helped. However 67% of the parents who used medication reported that the meds helped a lot. If you can access it, the site is here - http://www.consumerreports.org/health/conditions-and-treatments/adhd/treatments-that-work/adhd-treatments.htm
I do believe that fish oils, etc. are valuable for anybody. Just don't expect them to help with ADHD.
And I do agree with Margypops that there are other things that will help besides meds - which is why I recommended the book in my prior post.
I guess my question still is - does your child have ADHD?
Best way is to do a lot of research, there is much out there regarding the drugs that are given to children for 'disorders' I would also like to know was your child put on Ritalin for Downs or something else ?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.